Test results all low, yet Dr. wants to lower my dose!!! Fed up and frustrated!!!!!

I feel fed up and frustrated as yet again my GP wants to reduce my dose of NDT. I had my bloods done a few weeks ago and got a letter earlier this week telling me my T4 and T3 were both LOW and my TSH was also low, although he didn't tell me what the numbers were. So, as he is 'certainly inclined to base it on the TSH level, and if anything slightly reduce the dose of Thyroxine' (he still calls it thyroxine!)

I cried when I got the letter as I have been fighting this for years, and it feels like a constant battle to be well :( :( I'm on 2.5 grains of NDT (2 grains in the am and half a grain pm) and I'm also taking 2 Nutri Adrenal extra each morning and 2g Vit C, as I def have lots of signs of adrenal fatigue.

I'm just not sure what to do and if I shoud ask for a referral to an Endo, and even if I did would it do any good? Are you allowed to request to see a specific Endo?? If so, anyone know of any decent Endo's in either Inverness, Glasgow or Edinburgh??? Thanks so much x

14 Replies

oldestnewest
  • As you are taking NDT, I am not sure if a referral to an Endocrinologist would be any better.

    If you can afford a private appointment, there is a person in Glasgow who sees private patients. Maybe even an initial letter from him to your GP would put your GP's mind at rest.

    Please bear in mind that adjusting thyroid gland medications due to the TSH blood test is very WRONG. The first question they should ask is 'how are your feeling' - if fine leave meds well alone.

    This is an excerpt from Dr Lowe although it refers to Levo - it is mainly about adjusting doses re the TSH.:-

    Question dated January 25, 2002

    Dr Lowe: Your observations don’t suggest to me that your pituitary gland isn’t functioning properly. In fact, your observations are consistent with what science tells us about a patient's T4 dose, her TSH level, and her metabolic health or lack of it. If the goal of a doctor is metabolic health for his patient, he has no scientific basis for adjusting her thyroid hormone dose by her TSH level. If the doctor is going to make the imprudent choice of treating the patient with T4 (rather than T3 or a T3/T4 combination), he should be aware of the relevant physiology and treat her on the basis of it. Otherwise, he's likely to ruin her health, as your doctor appears to be doing to yours.

    web.archive.org/web/2010112...

  • Hi Shaws

    Are you referring to Dr Skinners clinic in Glasgow or do you know of sombody else?

    Roslin

  • Yes Roslin. I am and don't know anyone else there at present.

  • Thank you Shaws, that's really helpful, and lots of useful info in the article. How do you go about making an appointment with Dr S., and roughly how much does a consultation cost? Thanks

  • How annoying and upsetting. Have you asked for a copy of your results? You really need to know what is 'low' and how low it is. As you know, if your t4 and t3 are low you won't feel well, and they might be saying your tsh is low if it's under 3, and some people won't feel better until it is under 1.

    You can always politely refuse a reduction. I certainly would ask the gp how he intends to treat your health problems if he feels you thyroid problem is already corrected but you are still feeling so unwell.

    As shaws says, do ask for a referral to the doctor in Glasgow if you can possibly spare the money. Or maybe TUK can recommend an NHS endo near you who will help. I wouldn't just go for whoever your gp refers you to.

    Good luck.

  • It's a shame that one needs to get really 'Anti' to get a change to a lot of GPs thinking out there- but it's the same old story and our health is out biggest self responsibilty.

    The docs are not going to get over exercised on much -so long as they have a clean record on protocols, with meds. Patient input's just needed to pick the best cover -with anything 'personal' contradicting the approved story becoming suspect/discounted on the spot.

    eg: I once had a report typed out by a Health centre nurse and much later realised the bit on persistent headaches had been reported 'back to front '- in that I had none, instead of permanent headaches.

    It also said 'I felt no one was listening'.... :~( Haha!

    No doubt this didn't help me get an early head scan- which I got 6 months later.[Waste of time by then, tbh]

    That's what drives much of the NHS nowadays.

    [Problem is- they all seem like they WANT to care]

    'Private' does seems the only way forward- much of the time.

  • Oh, so empathise with you...don't know if it helps but, after last annual blood tests, I asked my GP why she wanted to reduce dose when I had been feeling so much better on higher dose (in my case, Levo) for years, After feeble answer and reference to TSH....long silence.... I suggested a compromise...she continue to prescribe usual dose and I would trial a gradual lower one.

    Having fought for so long to get higher dose, there was no way I was going to give it up only to go through the stress of trying to get it back again ! She then asked about weight and I told her that, unless I followed a strict diet of no carbs or fat, I put on weight immediately, and that clinched it. I don't think your dose can be reduced without your permission if you are feeling well on it.

  • Are you getting your NDT on prescription? You are allowed to request a referral to who you want, but no-one in Edinburgh will prescribe NDT - I have this is in writing from my endo - so I don't think they will have any idea how to monitor it. If you are taking any form of T3 then TSH will be unnaturally reduced. You really need to go on how you feel and if you have no symptoms of over-stimulation then you are not taking too much.

  • Thanks Janericat, do you know where I can get more information on the effect of T3 on TSH? They only seem to be interested in what the blood results are and couldn't care less how I'm feeling :(

  • Sorry I don't know what to suggest - I've looked and can't find anything specific. It's to do with the fact that when you take T3 as liothyronine or in NDT you're flooding the pituitary with T3 with each dose, so it 'thinks' there's an excess and reduces TSH to slow down release of hormone from the thyroid. Instead of a steady flow that you get with normal thyroid function (I know it's not exactly but you get my drift) you're getting T3/T4 in bursts so the normal feedback loop is disrupted. In hyperthyroidism where you've got a continual output of too much thyroid hormone, the low TSH would indicate a problem, but you know you're only taking enough to last you the day or until your next dose - less would give you hypo symptoms, more would give you hyper symptoms - if that makes sense. That's my take on it anyway.

  • Brilliant, thanks for that, I've never heard that before, but it makes perfect sense

  • Thanks everyone for your replies :) I buy my own NDT, I started taking it 4 years ago after seeing Dr P. as I was quite unwell on Levo. My original GP at the time was great, very supportive, if a little sceptical. However, my current GP, as nice as he is, goes 'by the book' and doesn't seem to get it at all :( I really do feel stuck and not sure what to do for the best

    Can anyone please tell me how to make an appointment with Dr Skinner, and an idea of how much it costs for a consultation? Would he be able to advise my GP on monitoring my levels better? I don't have a great amount of spare cash, but I do know how important good health is. Thanks again for all your advice, I really do appreciate it :)

  • At the end of the day if you are buying it yourself what is your GP going to do? It's not like he can reduce a prescription. He can't stop you taking the dose that suits you. If you've been managing things for the past 4 years can't you carry on as you are? Let him monitor you with blood tests but continue with what suits you.

  • I am lucky as my current GP is happy with me having a suppressed TSH (<0.02), So long as ft3 and ft4 are in range. However, this is partly because my endo said this was ok. If my TSH were to be in range, I would feel dreadful. Xx

You may also like...